Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 2005 May 20;130(20):1258-60.

[Lethal sepsis and multi-organ failure after accidental injection of urine in a drug addict].

[Article in German]

Author information

  • 1Toxikologische Abteilung der II. Medizinischen Klinik, Klinikum rechts der Isar, Technische Universit√§t M√ľnchen. Florian.Eyer@t-online.de

Abstract

HISTORY AND ADMISSION FINDINGS:

A 33-year-old drug addict injected accidentally into the femoral vein 5 ml urine (kept in the refrigerator for 1 week for unanticipated drug-screening) which she mis-took for methadone. Soon after injection she was found confused with shivering. On admission she had a blood pressure of 90/60 mmHg, heart rate of 120/min and fever of 40 degrees C.

INVESTIGATIONS:

Laboratory tests showed consumption coagulopathy (DIC) as well as leukopenia. Blood cultures were positive for E.coli and Klebsiella pneumoniae. Infection with hepatitis C and HIV was excluded. Echocardiography revealed good ventricular function without signs of endocarditis.

DIAGNOSIS AND TREATMENT:

The patient developed a fulminant Gram-negative sepsis with DIC and multi-organ failure. She was intubated and mechanically ventilated. Acute renal failure required haemodialysis and ultrafiltration. Septic shock was treated with fluids and high doses of vasopressors. DIC was effectively treated with tranexamic acid, PPSB complex and fresh frozen plasma. The further course was complicated by septic emboli to the myocardium, liver, kidney and spleen. Laparotomy because of an acute abdomen revealed perforation of terminal ileum (mainly due to ischemic bowel lesions) requiring partial resection. The patient was weaned on day 18 with an initially uneventful further course. On day 25 the patient had a cardiac arrest with at first successful resuscitation but electromechanical dissociation proved fatal on day 26.

CONCLUSION:

Although serious systemic inflammation associated with i. v.-injection in drug addicts is rare, one has to be aware of severe complications with septic emboli. To our knowledge it is the first published case of i. v.-injection of urine followed by sepsis and multi-organ failure. Aggressive interdisciplinary treatment is required.

PMID:
15889322
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk